Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Tucson, AZ

August 3, 2017Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 3, 2017, 1:07 PM MST for Santa Cruz County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 1:07 PM MST (20:07 UTC)
Expired
Aug 3, 2017, 1:30 PM MST
In force
23 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 16 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WWUS85 KTWC 032007
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
107 PM MST THU AUG 3 2017
 
AZZ507-032030-
Upper San Pedro River Valley including Sierra Vista/Benson-
107 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 130 PM MST...

At 105 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Sonoita, or 22 miles northwest of Sierra
Vista. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sonoita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3162 11054 3166 11063 3178 11069 3193 11061
      3190 11050
TIME...MOT...LOC 2005Z 232DEG 2KT 3175 11060 

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:16 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 3, 9:16 AM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
916 AM MST Thu Aug 3 2017

.SYNOPSIS...Expect a fairly typical monsoon pattern into the weekend
with areas of mainly afternoon and evening showers and
thunderstorms. There should be a bit of a downtrend in activity
early next week as the air mass temporarily dries. High
temperatures will remain slightly below normal through Saturday,
then warm to seasonable levels early next week.

&&

.DISCUSSION...Satellite water vapor imagery was showing a
disturbance tracking northward through far southeast California and
western Arizona this morning. Imagery depicted significant mid-level
drying in the wake of this feature, but surface dew points remained
high in the upper 60s and lower 70s. That said, still looking at
decent low-level moisture across the western deserts even though dew
points will lower with daytime mixing. Drier air mass was noted
across far southeast and east-central Arizona this morning. Latest
models suggested slightly less coverage in thunderstorms today
compared to the past several days. Main areas of concern for locally
heavy rainfall and strong outflow winds will be across Pima and
Santa Cruz counties, with isolated and somewhat diminished activity
across Cochise, Graham and Greenlee counties. Current forecast
appeared to be in good shape so no updates anticipated this morning.

&&

.AVIATION...Valid thru 04/18Z.
Variable mid and high clouds this morning from decaying debris cloud
moving up from Mexico. Isolated-Scattered TSRA/SHRA will be possible
again today, primarily after 03/19Z. Brief MFR conditions and strong
outflows with storms, otherwise VFR with normal diurnal wind trends.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Fire weather concerns remain low into this weekend.
Daily shower and thunderstorm chances will persist across most of
southeast Arizona. A drying trend late in the weekend into early
next week will then bring greatly reduced thunderstorm coverage to
the area, although RH values will remain favorable (just not as high
as recently). Outside of gusty thunderstorm winds, expect 20-foot
winds to remain at or below 15 mph and follow typical upslope/down
valley diurnal patterns.

&&

.PREV DISCUSSION...PW values still on the high side this morning but
will see a gradual decrease in PW as the day progresses with values
less than an inch east of Tucson. This would result in surface
dewpoints cratering into the upper 40s and lower 50s this afternoon
across eastern CWA. Overall, will go with isolated to scattered
coverage of showers/t-storms with best areal coverage occurring
south and west of Tucson.

The theme for tomorrow into the weekend will be continued drying
trend with less areal coverage of afternoon and early evening
showers and thunderstorms each day. In fact Sunday could see only a
few cumulus clouds in the afternoon, especially if the GFS is right
with PW values less than an inch area wide.

Warm and mostly dry early next week with upper high over southern
Arizona and northern Sonora. This will result in triple digit high
temperatures returning to Tucson.

Models hinting that the upper high will shift into New Mexico next
Wednesday which will allow moisture to return to the area.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 3, 1:07 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
107 PM MST THU AUG 3 2017

AZZ507-032030-
Upper San Pedro River Valley including Sierra Vista/Benson-
107 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 130 PM MST...

At 105 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Sonoita, or 22 miles northwest of Sierra
Vista. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sonoita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3162 11054 3166 11063 3178 11069 3193 11061
      3190 11050
TIME...MOT...LOC 2005Z 232DEG 2KT 3175 11060

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:48 PM MSTSpecial Weather StatementTWCGraham42 min
Aug 3, 1:39 PM MSTAreal Flood AdvisoryTWCGraham111 min
Aug 3, 2:10 PM MSTSpecial Weather StatementTWC50 min
Aug 3, 2:11 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 3, 2:20 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 3, 2:47 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 3, 3:03 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 3, 3:18 PM MSTSpecial Weather StatementTWCPinal42 min
Aug 3, 3:26 PM MSTFlash Flood WarningTWCPima3 hr
Aug 3, 3:45 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 3, 4:07 PM MSTSpecial Weather StatementTWCPinal53 min
Aug 3, 4:13 PM MSTSpecial Weather StatementTWC47 min
Aug 3, 4:24 PM MSTFlash Flood WarningTWCPima2 hr

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.